Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On conjugacy classes of elements of finite order in compact or complex semisimple Lie groups

Author: Dragomir Ž. Djoković
Journal: Proc. Amer. Math. Soc. 80 (1980), 181-184
MSC: Primary 20G20; Secondary 22E10
MathSciNet review: 574532
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If K is a connected compact Lie group with simple Lie algebra and if k is an integer relatively prime to the order of the Weyl group W of K then the number $ \nu (K,k)$ of conjugacy classes of K consisting of elements x satisfying $ {x^k} = 1$ is given by

$\displaystyle \nu (K,k) = \prod\limits_{i = 1}^l {\frac{{{m_i} + k}}{{{m_i} + 1}},} $

where l is the rank of K and $ {m_1}, \ldots ,{m_l}$ are the exponents of W. If G is the complexification of K then we have $ \nu (G,k) = \nu (K,k)$ without any restriction on k.

References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Éléments de mathématique. Fasc. XXXIV. Groupes et algèbres de Lie. Chapitre IV: Groupes de Coxeter et systèmes de Tits. Chapitre V: Groupes engendrés par des réflexions. Chapitre VI: systèmes de racines, Actualités Scientifiques et Industrielles, No. 1337, Hermann, Paris, 1968 (French). MR 0240238
  • [2] Morris Newman, Integral matrices, Academic Press, New York-London, 1972. Pure and Applied Mathematics, Vol. 45. MR 0340283
  • [3] Louis Solomon, Invariants of finite reflection groups, Nagoya Math. J. 22 (1963), 57–64. MR 0154929
  • [4] T. A. Springer, Regular elements of finite reflection groups, Invent. Math. 25 (1974), 159–198. MR 0354894,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20G20, 22E10

Retrieve articles in all journals with MSC: 20G20, 22E10

Additional Information

Keywords: Semisimple complex Lie group, compact semisimple group, Weyl group, conjugacy classes, orbits, exponents of the Weyl group
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society